Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 19, NWS Sioux Falls, SD

July 20, 1999Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 20, 1999, 4:11 AM CDT for Clay County, O'Brien County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 4:11 AM CDT (09:11 UTC)
Expired
Jul 20, 1999, 7:10 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3192 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 200911
FFWFSD
IAC041-141-201210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTHWESTERN IOWA
  O'BRIEN COUNTY IN NORTHWESTERN IOWA

* UNTIL 710 AM CDT

* AT 411 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF THUNDERSTORMS ACROSS O'BRIEN AND NORTHERN CLAY
  COUNTIES.  DOPPLER RADAR HAS ESTIMATED UP TO 1.5 INCHES OF RAIN
  SINCE 3 AM.  AN AREA OF STRONG THUNDERSTORMS OVER SIOUX COUNTY
  WILL BE MOVING INTO O'BRIEN COUNTY BY 430 AM AND INTO CLAY COUNTY
  AFTER 5 AM. THESE STORMS ARE CAPABLE OF PlRODUCING IN EXCESS OF
  TWO INCHES OF RAIN IN ONE HOUR.  THIS AMOUNT OF RAIN WILL CAUSE
  EXCESSIVE RUNOFF INTO STREETS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

SCHUMACHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:50 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 20, 3:50 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT TUE JUL 20 1999

AS EXPCD HEAVIEST TSTMS S OF FSD SPRDG ENE WITH TIME. BEST
GENERATION AREA AND INSTABILITY SHOULD BE MAINLY S AND E OF FSD BY
AFTN AND WL PUT FFA IN THESE AREAS. AREAS W AND N OF FSD MAY ALSO
SEE FURTHER DVLPMT THIS AFTN AS SOME TSTMS SHOWING UP WITH MAIN
SHORT WV IN WCNTRL SD ATTM. WL GO FOR WARMEST TEMPS IN FAR SRN CWA
TDA AND W AND S IN CWA WED. TROPICAL CONNECTION WL LIKELY NOT
TOTALLY SHUT OFF NEXT FEW DAYS...BUT PREV FCST HAS CHC THU NGT...
WHICH SEEMS REASONABLE.

.FSD...FFA THIS MRNG         FAR SERN SD TO FAR NERN NE
       FFA TDA               NWRN IA AND PARTS OF SWRN MN
RYRHOLM

  @@W

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:51 AM CDTFlash Flood WarningFSDSioux4 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.